By using this site, you agree to the Privacy Policy and Terms of Use.
Accept
Medical Information, Documents, News - TheMediTary.Com Logo Medical Information, Documents, News - TheMediTary.Com Logo

TheMediTary.Com

Medical Information, Documents, News - TheMediTary.Com

  • Home
  • News
  • Drugs
  • Drugs A-Z
  • Medical Answers
  • About Us
  • Contact
Medical Information, Documents, News - TheMediTary.Com Logo Medical Information, Documents, News - TheMediTary.Com Logo
Search Drugs
  • Drugs
    • Latest Drugs
    • Drugs A-Z
    • Medical Answers
  • News
    • FDA Alerts
    • Medical News
    • Health
    • Consumer Updates
    • Children's Health
  • More TheMediTary.Com
    • About Us
    • Contact
Follow US
Home > Drugs > Upper respiratory combinations > Acetaminophen, chlorpheniramine, and dextromethorphan
Upper respiratory combinations

Acetaminophen, chlorpheniramine, and dextromethorphan

https://themeditary.com/drug/acetaminophen-chlorpheniramine-and-dextromethorphan-5900.html
Medically Reviewed by Oluni Odunlami, MD TheMediTary.Com | Reviewed: Aug 13, 2023  Additional Content by TheMediTary.Com

Generic name: acetaminophen, chlorpheniramine, and dextromethorphan [ a-seet-a-min-oh-fen, klor-fen-ir-a-meen, dex-troe-meth-or-fan ]

Drug class: Upper respiratory combinations

Availability: Over the counter

Pregnancy & Lactation: Risk data available

Brand names: Coricidin hbp maximum strength flu, Nyquil cold and flu (alcohol free), Triaminic flu cough and fever, Triaminic multi-symptom fever, Tylenol childrens plus cough and runny nose

Contents
Uses Warnings Before Taking Dosage Side effects Interactions

What is Acetaminophen, chlorpheniramine, and dextromethorphan?

Acetaminophen is a pain reliever and fever reducer.

Chlorpheniramine is an antihistamine that reduces the effects of natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Dextromethorphan is a cough suppressant. It affects the cough reflex in the brain that triggers coughing.

Acetaminophen, chlorpheniramine, and dextromethorphan is a combination medicine used to treat headache, fever, body aches, cough, runny nose, sneezing, itching, and watery eyes caused by allergies, the common cold, or the flu.

acetaminophen, chlorpheniramine, and dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.

Acetaminophen, chlorpheniramine, and dextromethorphan may also be used for purposes not listed in this medication guide.

Warnings

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

How should I take Acetaminophen, chlorpheniramine, and dextromethorphan

Use exactly as directed on the label, or as prescribed by your doctor. Do not use for longer than recommended. Cough and cold medicine is usually taken only for a short time until your symptoms clear up.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Measure liquid medicine with the dosing syringe provided, or with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one.

Stop taking the medicine and call your doctor if you still have a fever after 3 days, or you still have pain after 10 days (or 5 days if treating a child). Also call your doctor if your symptoms get worse, or if you have any redness or swelling.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.

Store at room temperature away from moisture and heat. Do not allow liquid medicine to freeze.

Dosing information

Usual Adult Dose for Cold Symptoms:

Acetaminophen/chlorpheniramine/dextromethorphan 500 mg-2 mg-15 mg tablets: 2 tablets orally every 6 hours, while symptoms persist, not to exceed 8 tablets in 24 hours, or as directed by a doctor.

Usual Adult Dose for Influenza:

Acetaminophen/chlorpheniramine/dextromethorphan 500 mg-2 mg-15 mg tablets: 2 tablets orally every 6 hours, while symptoms persist, not to exceed 8 tablets in 24 hours, or as directed by a doctor.

Usual Pediatric Dose for Cold Symptoms:

Acetaminophen/chlorpheniramine/dextromethorphan 160 mg-1 mg-5 mg/5 mL oral suspension:
Greater than or equal to 6 years to less than 12 years: 10 mL orally every 4 hours not to exceed 5 doses daily.

Acetaminophen/chlorpheniramine/dextromethorphan 160 mg-1 mg-7.5 mg/5 mL oral liquid:
Greater than or equal to 6 years to less than 12 years: 10 mL orally every 6 hours not to exceed 4 doses daily.

Acetaminophen/chlorpheniramine/dextromethorphan 500 mg-2 mg-15 mg tablets:
Greater than or equal to 12 years: 2 tablets orally every 6 hours, while symptoms persist, not to exceed 8 tablets in 24 hours, or as directed by a doctor.

Usual Pediatric Dose for Influenza:

Acetaminophen/chlorpheniramine/dextromethorphan 160 mg-1 mg-5 mg/5 mL oral suspension:
Greater than or equal to 6 years to less than 12 years: 10 mL orally every 4 hours not to exceed 5 doses daily.

Acetaminophen/chlorpheniramine/dextromethorphan 160 mg-1 mg-7.5 mg/5 mL oral liquid:
Greater than or equal to 6 years to less than 12 years: 10 mL orally every 6 hours not to exceed 4 doses daily.

Acetaminophen/chlorpheniramine/dextromethorphan 500 mg-2 mg-15 mg tablets:
Greater than or equal to 12 years: 2 tablets orally every 6 hours, while symptoms persist, not to exceed 8 tablets in 24 hours, or as directed by a doctor.

Detailed Acetaminophen / chlorpheniramine / dextromethorphan dosage information
Acetaminophen, chlorpheniramine, and dextromethorphan Dosage information (more detail)

Before Taking

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include furazolidone, isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

You should not use this medication if you are allergic to acetaminophen (Tylenol), chlorpheniramine, or dextromethorphan.

Ask a doctor or pharmacist before taking this medicine if you have any medical condition, especially:

  • asthma or COPD, cough with mucus, or cough caused by smoking, emphysema, or chronic bronchitis;

  • a blockage in your stomach or intestines;

  • liver disease, cirrhosis, a history of alcoholism, or if you drink more than 3 alcoholic beverages per day;

  • kidney disease;

  • an enlarged prostate, problems with urination;

  • glaucoma; or

  • if you take potassium (Cytra, Epiklor, K-Lyte, K-Phos, Kaon, Klor-Con, Polycitra, Urocit-K).

It is not known whether this medicine will harm an unborn baby. Do not use cough and cold medicine without a doctor's advice if you are pregnant.

This medicine may pass into breast milk and may harm a nursing baby. Antihistamines may also slow breast milk production. Do not use cough and cold medicine without a doctor's advice if you are breast-feeding a baby.

Artificially sweetened liquid medicine may contain phenylalanine. Check the medication label if you have phenylketonuria (PKU).

Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

What happens if I miss a dose?

Since acetaminophen, chlorpheniramine, and dextromethorphan is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can be fatal.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

What should I avoid while using Acetaminophen, chlorpheniramine, and dextromethorphan?

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Avoid drinking alcohol. It may increase your risk of liver damage while you are taking acetaminophen, and can increase certain side effects of chlorpheniramine.

This medication may cause blurred vision and may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert and able to see clearly.

Acetaminophen, chlorpheniramine, and dextromethorphan side effects

Get emergency medical help if you have signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

The medicine may cause serious side effects. Stop using the medicine and call your doctor at once if you have:

  • severe headache, seizure (convulsions);

  • fast, pounding, or uneven heartbeats;

  • confusion, hallucinations, severe dizziness or drowsiness, slow or shallow breathing;

  • tremor, restless muscle movements;

  • little or no urination;

  • flu symptoms, easy bruising, unusual bleeding, pale skin, weakness, feeling light-headed; or

  • nausea, pain in your upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Side effects such as dry mouth, constipation, and confusion may be more likely in older adults.

Common side effects of acetaminophen, chlorpheniramine, and dextromethorphan may include:

  • headache, sleep problems (insomnia);

  • upset stomach, diarrhea or constipation;

  • dry eyes, blurred vision, dry mouth or nose;

  • mild dizziness or drowsiness, trouble concentrating;

  • feeling restless or excited (especially in children); or

  • mild skin rash.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

See more: Acetaminophen, chlorpheniramine, and dextromethorphan Side Effects

What other drugs will affect Acetaminophen, chlorpheniramine, and dextromethorphan?

Ask a doctor or pharmacist before using this medicine if you are also using any other drugs, including prescription and over-the-counter medicines, vitamins, and herbal products. Some medicines can cause unwanted or dangerous effects when used together. Not all possible interactions are listed in this medication guide.

Taking this medicine with other drugs that make you sleepy or slow your breathing can worsen these effects. Ask your doctor before taking acetaminophen, chlorpheniramine, and dextromethorphan with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.

More about Acetaminophen, chlorpheniramine, and dextromethorphan (Acetaminophen, chlorpheniramine, and dextromethorphan [ a-seet-a-min-oh-fen, klor-fen-ir-a-meen, dex-troe-meth-or-fan ])

Dosage information
Acetaminophen, chlorpheniramine, and dextromethorphan Side Effects
During pregnancy
Drug images
Side effects
Drug class: Upper respiratory combinations

Patient resources

Acetaminophen, Chlorpheniramine, and Dextromethorphan Liquid and Syrup

Related treatment guides

Influenza
Cold Symptoms
Share this Article
Contents
Uses Warnings Before Taking Dosage Side effects Interactions
Related Drugs
Fidanacogene Elaparvovec
Cerave Anti-Itch
Centrum Adult
Crovalimab
Cyltezo Prefilled Syringe
Zepbound Pen
Mylanta One
Uretron Ds
Medihoney Wound And Burn Dressing
Lidotrode

Other drugs

Name Drug Class Updated
Fidanacogene Elaparvovec Drugs 03-Oct-2024
Cerave Anti-Itch Drugs 02-Oct-2024
Centrum Adult Drugs 02-Oct-2024
Crovalimab Drugs 02-Oct-2024
Cyltezo Prefilled Syringe Drugs 01-Oct-2024
Zepbound Pen Drugs 30-Sep-2024
Mylanta One Drugs 27-Sep-2024
Uretron Ds Drugs 27-Sep-2024
Medihoney Wound And Burn Dressing Drugs 26-Sep-2024
Lidotrode Drugs 26-Sep-2024
Libervant Drugs 26-Sep-2024
Moderna Covid-19 Drugs 25-Sep-2024
Beqvez Drugs 24-Sep-2024
Beqvez Drugs 24-Sep-2024
Beqvez Drugs 24-Sep-2024

Categories

  • FDA Alerts
  • Medical News
  • Health
  • Consumer Updates
  • Children's Health

About US

Welcome to TheMediTary.Com

Our website provides reliable and up-to-date information on various medical topics. We empower individuals to take charge of their health by simplifying complex medical jargon and providing practical tips and advice. We prioritize the privacy and confidentiality of our users and welcome feedback to improve our services.

Website use data of FDA and other sources

DMCA.com Protection Status Truste Protection Status Trust Mark Protection Status
HONcode logo We comply with the HONcode standard for trustworthy health information.
Quick Link
  • About Us
  • Contact Us
  • Editorial Policy
  • Privacy Policy
  • Accessibility Policy
  • Terms & Conditions
  • Disclaimer
  • DMCA
  • Do Not Sell My Personal Information
  • Sitemap
  • Care Notes
  • Health Guide
  • Professional
Drugs
  • New Drugs
  • Medical Answers
  • Drugs A-Z
  • Drug Classes
  • Drug Dosage
  • Pill Identifier
  • Consumer Infor
  • Side Effects
  • Inactive Ingredients
  • Pregnancy Warnings
  • Patient Tips
  • Treatments
News
  • Latest News
  • FDA Alerts
  • Medical News
  • Health
  • Consumer Updates
  • Children's Health
Find US
  • Medium
  • Google Site
  • Blogspot
  • API
  • Reddit
  • Tumblr
  • Scoop.it
  • Substack
  • Wordpress
  • Wix
  • Behance

© 2025 TheMediTary.Com All rights reserved. Operated by